Iowa, 2025

Hail in Iowa, September 22, 2025

September 22, 2025 · NWS ARX · 2 events in 2 counties and zones

A cluster of storms moved into portions of northeast Iowa during the late evening hours on September 22nd associated with a slowly moving frontal boundary. As these storms intensified, they produced hail up to quarter sized in portions of northeast Iowa.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ARX wrote it up.

A cluster of storms moved into portions of northeast Iowa during the late evening hours on September 22nd associated with a slowly moving frontal boundary. As these storms intensified, they produced hail up to quarter sized in portions of northeast Iowa.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before the first event at Sep 22, 12:45 PM CST, 2 hours 50 minutes earlier. Its key messages:

  • Showers and storms today will slowly shift southward into the evening. Some strong storms and an isolated severe storm (large hail) are possible.
  • Low rain chances across SW Wisconsin Tuesday through Thursday. Otherwise dry conditions, seasonable temperatures, and overall benign pattern to return.
Area forecast discussion, Sep 22, 12:45 PM CST, 2 hours 50 minutes before
Area Forecast Discussion
National Weather Service La Crosse WI
145 PM CDT Mon Sep 22 2025

.KEY MESSAGES...

- Showers and storms today will slowly shift southward into the
  evening. Some strong storms and an isolated severe storm
  (large hail) are possible.

- Low rain chances across SW Wisconsin Tuesday through Thursday.
  Otherwise dry conditions, seasonable temperatures, and overall
  benign pattern to return.

&&

.DISCUSSION...
Issued at 136 PM CDT Mon Sep 22 2025

Strong Storms Possible This Afternoon/Evening

Convection has continued through the morning hours generally
along the I-90 corridor with continued back building from the
east/west oriented 850 mb moisture transport vector. Hi-
resolution models have done a poor job at handling this
convection with most 22.12Z guidance completely disregarding
this batch of convection after 15Z. As such, this has made
discerning this afternoon and evening's forecast all the more
challenging. An area of convergence around a weak boundary is
currently located across North Dodge/Olmsted counties. Hi-
resolution models are attempting to develop convection along
this boundary by early/mid afternoon as the upper level
shortwave trough continues to trek across the Upper Midwest. The
problem with this outcome lies in the fact that storms are
still ongoing across portions of SE Minnesota and SW Wisconsin.
This is limiting destabilization given the still present cloud
cover and abundance of rain cooled air across the region. 22.12Z
RAP/HRRR soundings were anticipating nearly 1500 J/kg uncapped
MLCAPE by this afternoon across much of our area south of the
front, something that has not come to fruition as of yet. There
is still time to destabilize and with convergence increasing
along the boundary, we still expect storms to fire later this
afternoon. The area with the best chance of seeing some strong
to potentially severe storms would be across Northeastern Iowa,
where SPC has their Day 1 Slight Risk (Level 2/5) for severe
weather. Outside of NE Iowa, much of the area south of I-94 is
included in the Day 1 Marginal Risk (Level 1/5). The main threat
would be hail given steadily increasing (but still marginal)
mid level lapse rates and cool temperatures aloft. The hazard
looks to evolve into more of a damaging wind threat with time as
storms grow upscale into more of a cluster. Similar to the past
week or so, individual storms are expected to be rather pulsey
in nature due to continued limited shear (~20-25 kts) as the
upper low/trough pivot northeastward, away from the low level
warm sector. As the boundary sags south through the evening
hours, rain chances will gradually end from north to south.

With the abundance of rainfall and dew point depressions less
than 5 degrees, fog is expected to develop across much of the
area overnight and into tomorrow morning. Dense fog headlines
may be needed down the line but have held off for now given
reasonable uncertainty in how degraded visibilities will become
this far south.

Benign Pattern to Return, Low Rain Chances Further South

As the aforementioned upper low/trough pivot northeast, another
trough is currently digging into the Intermountain West/North-
Central Rockies. Mid-range models are anticipating a cutoff
upper low to form from this in the Central Rockies with its
trough axis extending all the way through the Upper Midwest and
into Southern Ontario in conjunction with the departing Great
Lakes trough. How this evolves is slightly uncertain but current
guidance is leaning towards this low moving through the Mid-
Mississippi Valley and into the Ohio River Valley through mid-
week. With this track, much of our area will stay dry with only
some low end slight-chance PoPs across far SW Wisconsin. Should
the low track a bit further north, we could see some increased
PoPs along and south of I-90 but showers would likely be on the
light side as we will be on the far northern edge of the rain
shield. So after a week or two of scattered thunderstorm chances
every day, we finally look to dry out across the Coulee Region
from mid-week onwards. Temperatures should be pleasant and near
normal in the 70s each day, apart from Friday where highs could
sneak into the lower 80s in the river valleys. Long wave ridging
is expected to fill in for the weekend, keeping conditions dry
and pleasant for the early portions of astronomical fall.

&&

.AVIATION /18Z TAFS THROUGH 18Z TUESDAY/...
Issued at 1238 PM CDT Mon Sep 22 2025

Scattered showers and storms will continue along and south of
Interstate 90 into this evening. A few of these storms may
become strong to severe. The main threats will hail and damaging
winds. The wind threat will be more in northeast Iowa and
southwest Wisconsin.

Fog will reduce visibilities into the IFR/MVFR range overnight
tonight and early Tuesday morning. As the fog lifts, IFR/MVFR
ceilings will persist through Tuesday morning.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
IA...None.

&&

DISCUSSION...Barendse
AVIATION...Boyne
Hazardous weather outlook, Sep 22, 3:20 AM CST, 12 hours 15 minutes before
Hazardous Weather Outlook
National Weather Service La Crosse WI
420 AM CDT Mon Sep 22 2025

IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-
032>034-041>044-053>055-061-231200-
Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette-
Clayton-Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston-
Taylor-Clark-Buffalo-Trempealeau-Jackson-La Crosse-Monroe-Juneau-
Adams-Vernon-Crawford-Richland-Grant-
420 AM CDT Mon Sep 22 2025

This Hazardous Weather Outlook is for portions of southeast
Minnesota...northeast Iowa and southwest into central Wisconsin.

.DAY ONE...Today and Tonight

Periodic thunderstorms are expected today and into the evening.
Some storms may be strong, with a risk of hail to penny to
quarter size (2-5% chance). If storms repeat for several hours
over the same location with heavy rain (10% chance), there is an
increased risk of flooding.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Rainfall or hail reports are always appreciated.

.EMERGENCY MANAGEMENT COORDINATION...

No webinar is scheduled.

Baumgardt

In the hours before

Special weather statement, Sep 22, 10:04 AM CST, 5 hours 31 minutes before
Special Weather Statement
National Weather Service La Crosse WI
1104 AM CDT Mon Sep 22 2025

IAZ010-011-MNZ095-096-WIZ053-221630-
Winneshiek IA-Allamakee IA-Fillmore MN-Houston MN-Vernon WI-
1104 AM CDT Mon Sep 22 2025

...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN ALLAMAKEE...
NORTHEASTERN WINNESHIEK...SOUTHERN HOUSTON...SOUTHEASTERN FILLMORE
AND SOUTHWESTERN VERNON COUNTIES THROUGH 1130 AM CDT...

At 1103 AM CDT, Doppler radar was tracking strong thunderstorms in
western Houston County moving southeast at 25 mph.

HAZARD...Penny size hail.

SOURCE...Radar indicated.

IMPACT...Minor hail damage to vegetation is possible.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4351 9181 4377 9165 4349 9110 4342 9115
      4342 9121 4339 9120 4337 9122 4335 9121
      4326 9128
TIME...MOT...LOC 1603Z 300DEG 23KT 4357 9165

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...<30 MPH

JSB
Local storm report, Sep 22, 11:46 AM CST, 3 hours 49 minutes before
Preliminary Local Storm Report
National Weather Service La Crosse WI
1246 PM CDT Mon Sep 22 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0900 AM     Rain             6 W Goodrich            45.14N 90.20W
09/22/2025  M0.52 Inch       Taylor             WI   Public

&&

JSB
Local storm report, Sep 22, 2:02 PM CST, 1 hour 33 minutes before
Preliminary Local Storm Report
National Weather Service La Crosse WI
302 PM CDT Mon Sep 22 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0239 PM     Hail             Victory                 43.49N 91.21W
09/22/2025  M0.75 Inch       Vernon             WI   Emergency Mngr

&&

NRF

The radar

The La Crosse radar (KARX), 151 km away, was scanning. The volume nearest the first event began at 21:34 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Mitchell

When
September 22, 3:35 PM CST
Where
Mitchell County, 1.71 mi NW of St Ansgar Arpt
Measured
1 in hail
Reported by
Public
Coordinates
43.400, -92.970

The public reported quarter sized hail 2 miles northwest of Saint Ansgar Airport. The reports were relayed from local media.

Hail, Fayette

When
September 22, 5:08 PM CST
Where
Fayette County, 0.69 mi S of Waucoma
Measured
1 in hail
Reported by
Public
Coordinates
43.060, -92.030

The public reported 1 mile south of Waucoma. The report was relayed by media via NWS Chat.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2025Every state in 2025This day in weather historyWarnings in Iowa, September 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1289037, 1289038.